Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Linear quintuple-product identities

Authors: Richard Blecksmith and John Brillhart
Journal: Math. Comp. 72 (2003), 1019-1033
MSC (2000): Primary 11F11
Published electronically: August 14, 2002
MathSciNet review: 1954982
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the first part of this paper, series and product representations of four single-variable triple products $T_0$, $T_1$, $T_2$, $T_3$ and four single-variable quintuple products $Q_0$, $Q_1$, $Q_2$, $Q_3$ are defined. Reduced forms and reduction formulas for these eight functions are given, along with formulas which connect them. The second part of the paper contains a systematic computer search for linear trinomial $Q$ identities. The complete set of such families is found to consist of two 2-parameter families, which are proved using the formulas in the first part of the paper.

References [Enhancements On Off] (What's this?)

  • 1. C. Adiga, B. C. Berndt, S. Bhargava, and G. N. Watson, Chapter $16$ of Ramanujan's second notebook: theta-functions and q-series, Mem. Amer. Math. Soc., 53 (1985), Providence, RI. MR 86e:33004
  • 2. R. Blecksmith, J. Brillhart, and I. Gerst, Some infinite product identities, Math. Comp., 51 (1988), 301-314. MR 89f:05017
  • 3. R. Blecksmith, J. Brillhart, and I. Gerst, On a certain (mod 2) identity and a method of proof by expansion, Math. Comp., 56 (1991), 775-794. MR 91j:11087
  • 4. R. Blecksmith, J. Brillhart, and I. Gerst, New proofs for two infinite product identities, Rocky Mountain J. Math., 22 (1992), 819-823. MR 93h:11114
  • 5. R. Blecksmith, J. Brillhart, and I. Gerst, A fundamental modular identity and some applications, Math. Comp., 61 (1993), 83-95. MR 94c:11100
  • 6. R. Blecksmith, J. Brillhart, and I. Gerst, Four identities involving the single-variable quintuple product, Abstracts AMS, 14 (1993), 584.
  • 7. J. M. Borwein and P. B. Borwein, Pi and the AGM, Wiley & Sons, New York, 1987. MR 89a:11134
  • 8. G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, fourth ed., Clarendon Press, Oxford, 1960.
  • 9. L. Slater, Further identities of the Rogers-Ramanujan type, Proc. London Math. Soc. $(2)$, 54 (1952), 147-167. MR 14:138e

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11F11

Retrieve articles in all journals with MSC (2000): 11F11

Additional Information

Richard Blecksmith
Affiliation: Department of Mathematical Sciences, Northern Illinois University, DeKalb, Illinois 60115

John Brillhart
Affiliation: Department of Mathematics, University of Arizona, Tucson, Arizona 85721

Keywords: Triple product, quintuple product, linear identity, search algorithm
Received by editor(s): August 29, 2001
Published electronically: August 14, 2002
Additional Notes: Research was supported in part by Northern Illinois University Research and Artistry grant
Dedicated: Dedicated to our longtime friend John Selfridge
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society